Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 31, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 15, 2009, 3:33 AM CDT for Pottawatomie County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2009, 3:33 AM CDT (08:33 UTC)
- Expired
- Jul 15, 2009, 7:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3546 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1470 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 24.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 150833
FFWTOP
KSC149-151230-
/O.NEW.KTOP.FF.W.0031.090715T0833Z-090715T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
333 AM CDT WED JUL 15 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
* UNTIL 730 AM CDT
* AT 327 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL FROM A LINE OF THUNDERSTORMS ACROSS CENTRAL
POTTAWATOMIE COUNTY. RADAR HAS ESTIMATED 3 TO 4 INCHES
OF RAIN HAS ALREADY FALLEN ACROSS THE CENTRAL PORTION OF THE
COUNTY. THUNDERSTORMS CONTINUE TO DEVELOP ACROSS CLAY AND RILEY
COUNTIES AND WILL MOVE EAST...TRAINING ACROSS THE WARNED AREA. AN
ADDITIONAL TWO TO THREE INCHES OF RAIN WILL BE POSSIBLE THROUGH
730 AM. THE HEAVY RAINFALL MAY CAUSE WIDESPREAD FLASH FLOODING.
* LOCATIONS IMPACTED INCLUDE...
EMMETT...
WESTMORELAND...
TUTTLE CREEK LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
&&
LAT...LON 3929 9603 3926 9658 3930 9664 3932 9666
3934 9666 3940 9672 3941 9671 3942 9658
3949 9603
$$
GARGAN2 follow-up statements
000
WGUS73 KTOP 151022
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
522 AM CDT WED JUL 15 2009
KSC149-151230-
/O.CON.KTOP.FF.W.0031.000000T0000Z-090715T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POTTAWATOMIE-
522 AM CDT WED JUL 15 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
CENTRAL POTTAWATOMIE COUNTY...
AT 518 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN
AREA OF MODERATE RAIN OVER THE WARNED AREA. THE HEAVY RAIN HAS MOVED
OFF TO THE EAST OF THE WARNED AREA. HOWEVER...THE RUNOFF FROM THE
RADAR ESTIMATED RAINFALL OF 4 TO 5 INCHES MAY CONTINUE TO POSE A
FLASH FLOODING THREAT FOR THE NEXT COUPLE OF HOURS. ANY ADDITIONAL
RAINFALL WILL BE LESS THAN ONE INCH THROUGH 730 AM.
LOCATIONS IMPACTED INCLUDE...
EMMETT...WESTMORELAND AND TUTTLE CREEK LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
&&
LAT...LON 3929 9603 3926 9658 3930 9664 3932 9666
3934 9666 3940 9672 3941 9671 3942 9658
3949 9603
$$
GARGAN000
WGUS73 KTOP 151223
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
723 AM CDT WED JUL 15 2009
KSC149-151232-
/O.EXP.KTOP.FF.W.0031.000000T0000Z-090715T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POTTAWATOMIE-
723 AM CDT WED JUL 15 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 AM CDT FOR CENTRAL
POTTAWATOMIE COUNTY...
AT 722 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. LIGHT RAIN SHOWERS WILL CONTINUE FOR THE
NEXT HOUR...BUT ADDITIONAL FLASH FLOODING IS NOT ANTICIPATED.
THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.
LAT...LON 3929 9603 3926 9658 3930 9664 3932 9666
3934 9666 3940 9672 3941 9671 3942 9658
3949 9603
$$
KONOPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 12:44 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 15, 12:44 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1244 AM CDT WED JUL 15 2009 .UPDATE... UPDATED FOR THE 06Z TAFS. && .AVIATION...DISCUSSION FOR 06Z TAFS VFR IS EXPECTED THRU THE TAF PD. CDFNT IS STILL ON ITS WAY TOWARD THE TAF SITES. SCT TSRA WERE OCCURRING AND WILL TRY TO TIME IN THE STORMS THAT ARE CURRENTLY ON RADAR. AFTER MIDNIGHT...DID TEMPO IN TSRA AT TOP/FOE BETWEEN 07Z AND 09Z WITH ONGOING CONVECTION ASSOCIATED WITH FRONT/LL CONVERGENCE. WILL THEN BRING THE FRONT THROUGH THE TAF SITES BETWEEN 08Z-10Z. BUFKIT SOUNDINGS SHOW SOME MID LEVEL CLOUDS IN THE WAKE OF THE FRONT WITH CLEARING LATE IN THE TAF PD. SALLY/LUNDE && PREV DISCUSSION... SKIES GENERALLY CLEARING OUT OVER THE AREA AS WARMER TEMPS MOVE NORTHWARD INTO THE CWA UNDER GOOD WAA. A FEW SHOWERS TRYING TO DEVELOP IN THIS REGIME OVER THE ICT AREA...WHERE TEMPERATURES RECENTLY REPORTED AT 104F. HEAT INDICES NOW APPROACHING 100F ACROSS THE AREA AND SHOULD CLIMB A FEW MORE DEGREES AND WILL LET THE ADVISORY RIDE. FOR TONIGHT...POTENT SHORTWAVE SLIDING ACROSS THE NORTHERN US AND DROPPING FRONTAL BOUNDARY SOUTHWARD INTO NEBRASKA. FINE LINE ON THE UEX RADAR SUGGESTS CURRENT POSITION OF THE INCOMING BOUNDARY IS IN THAT VICINITY...AND FORECAST TO MOVE INTO NORTH CENTRAL KANSAS AROUND 0Z. WHILE LIFT ALONG THE FRONT IS WELL SOUTH OF THE SYNOPTIC SYSTEM...VERY STRONG INSTABILITY OF 3000 PLUS J/KG CAPE AND 30-40KT SHEAR SHOULD COMBINE WITH THE INCREASING LLJ TO GENERATE STRONG STORMS OVER THE AREA. EFFECTIVE WARMFRONT/DRYLINE SLIDING NORTHWARD INTO OUR CWA WILL PROVIDE ADDITIONAL FOCUS FOR CONVECTION...BOTH LATE THIS AFTERNOON AS IT POSSIBLY BREAKS THE CAP LOCALLY...THEN LATER ON IN CONCERT WITH FRONT AND LLJ. WILL BE A BIT OF A RACE BETWEEN INCOMING FRONT...CAP...AND DIMINISHING INSTABILITY FOR FAR WESTERN COUNTIES LATER THIS EVENING...BUT WOULD EXPECT INITIAL DEVELOPMENT TO BE STRONG PARTICULARLY ACROSS NORTHEAST AND EAST CENTRAL COUNTIES...BEFORE BECOMING MORE OF A LINEAR FEATURE AS IT PROGRESSES SE. WIND WOULD BE PRIMARY CONCERN...ALTHOUGH WITH INSTABILITY AND GOOD SHEAR IN PLACE ALSO HAVE A TORNADO THREAT. AGREE WITH SPC THAT DESPITE SUCH WARM TEMPS ALOFT...STRENGTH OF THE INSTABILITY AND SHEAR AND RESULTING UPDRAFTS WILL ALSO MAKE LARGE HAIL A CONCERN. THREAT SHOULD DIMINISH NORTH TO SOUTH IN THE OVERNIGHT HOURS. FRONT VERY SLOW TO EXIT WITH WESTERLY FLOW ALOFT. GFS PROGGES DEVELOPMENT OF CONVECTION ACROSS HIGH PLAINS TO MOVE EASTWARD ACROSS OUR SOUTHERN COUNTIES THROUGH THE DAY ON WEDNESDAY AND HAVE CONTINUED POPS THERE. COOLER HIGHS SHOULD MIX INTO THE 80S. 67 EXTENDED FORECAST...BROAD UPPER TROUGH OVER THE FAR NORTHERN TIER OF THE COUNTY INTO SOUTHERN CANADA WILL SLOWLY MOVE SOUTHEAST INTO THE GREAT LAKES REGION AND AMPLIFY THURSDAY INTO EARLY NEXT WEEK. THIS OVERALL PATTERN WILL HAVE A PROFOUND AFFECT ON THE TOPEKA CWA WEATHER AND TEMPERATURES THROUGH THE EXTENDED FORECAST AS A LARGELY UNIDIRECTIONAL H85-H3 LAYER NORTHWEST WIND PROFILE WILL EXIST. THIS SPELLS COOLER WEATHER WITH TEMPERATURES RUNNING ROUGHLY 5 DEGREES BELOW NORMAL AND OCCASIONAL PERIODS OF CONVECTIVE CHANCES. AN UPPER LEVEL DISTURBANCE EMBEDDED WITHIN THE STRONGER FLOW WILL ROTATE AROUND THE BACKSIDE OF THE UPPER LOW AND APPROACH THE CWA. WITH THE PREVIOUS FRONT STALLED AND MIXED OUT...SUFFICIENT MOISTURE WILL BE IN PLACE UPON THE ARRIVAL OF THE NEXT UPPER DISTURBANCE AND ASSOCIATED COLD FRONT. SCT CONVECTION IS EXPECTED TO DEVELOP AS LARGE SCALE ASCENT AND SFC CONVERGENCE INCREASES. DRIER AIR WILL ADVECT IN BEHIND THE BOUNDARY ON FRIDAY WITH DRY WEATHER EXPECTED FRI THROUGH THE WEEKEND. IN FACT...PLEASANT CONDITIONS WILL BE REALIZED WITH MUCH LOWER HUMIDITY AND BELOW NORMAL TEMPERATURES. THE LARGE TROUGH ACROSS THE EASTERN CONUS BEGINS TO DEAMPLIFY EARLY NEXT WEEK WITH SFC HIGH PRESSURE SHIFTING FURTHER EAST...SLOWLY RETURNING SOUTHERLY SFC WINDS AND MOISTURE. INSERTED SLIGHT CHANCE OF CONVECTION ON MONDAY IN THE WEST BUT HELD OFF FOR ADDITIONAL AREAS ON TUESDAY AS BETTER RUN TO RUN MODEL CONSISTENCY IS DESIRED AND LARGE SPREAD CURRENTLY EXISTS AMONG MEMBERS. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 14, 3:38 PM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT TUE JUL 14 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-151200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 338 PM CDT TUE JUL 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ATMOSPHERE OVER NORTHEAST KANSAS HAS BECOME INCREASINGLY UNSTABLE THIS AFTERNOON. AS A FRONT MOVES INTO THE AREA THIS EVENING...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST AND NORTH CENTRAL KANSAS AND MOVE SOUTHEAST INTO EAST CENTRAL KANSAS. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...HOWEVER LARGE HAIL AND AN ISOLATED TORNADO ARE ALSO POSSIBLE. THE FRONT WILL MOVE SLOWLY SOUTHWARD IN THE OVERNIGHT HOURS. THE THREAT FOR SEVERE WEATHER SHOULD ALSO DIMINISH FROM NORTH TO SOUTH INTO THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY .SPOTTER INFORMATION STATEMENT... THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT ACROSS THE AREA...AND AGAIN ON MONDAY. SPOTTERS WILL LIKELY BE NEEDED TONIGHT.
In the hours before
Local storm report, Jul 15, 12:05 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1205 AM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM HAIL 2 SSE TUTTLE CREEK LAKE 39.28N 96.63W
07/14/2009 E1.00 INCH RILEY KS TRAINED SPOTTER
ESTIMATED 50 MPH WIND GUSTS. POWER OUT AT HOME.
&&
GARGANSpecial weather statement, Jul 15, 1:29 AM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 129 AM CDT WED JUL 15 2009 KSZ023-038-150700- POTTAWATOMIE-WABAUNSEE- 129 AM CDT WED JUL 15 2009 ...SIGNIFICANT WEATHER ALERT FOR POTTAWATOMIE AND WABAUNSEE COUNTIES... THROUGH 200 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH ACROSS SOUTHERN POTTAWATOMIE AND NORTHERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BELVUE...PAXICO AND MCFARLAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 326 AND 336 COULD ALSO BE AFFECTED. LUNDE
Special weather statement, Jul 15, 2:23 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 223 AM CDT WED JUL 15 2009 KSZ023-024-150800- JACKSON-POTTAWATOMIE- 223 AM CDT WED JUL 15 2009 ...SIGNIFICANT WEATHER ALERT FOR JACKSON AND POTTAWATOMIE COUNTIES... THROUGH 300 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS SOUTHWESTERN JACKSON AND SOUTHEASTERN POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE EMMETT AND DELIA. LUNDE
Local storm report, Jul 15, 2:34 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
234 AM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM HAIL 10 SSW MILTONVALE 39.22N 97.55W
07/15/2009 E0.88 INCH OTTAWA KS TRAINED SPOTTER
&&
GARGANSpecial weather statement, Jul 15, 2:56 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 256 AM CDT WED JUL 15 2009 KSZ021-022-150830- CLAY-RILEY- 256 AM CDT WED JUL 15 2009 ...SIGNIFICANT WEATHER ALERT FOR CLAY AND RILEY COUNTIES... THROUGH 330 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 15 MPH ACROSS SOUTHEASTERN CLAY AND WEST CENTRAL RILEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RILEY AND LEONARDVILLE. LUNDE
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 11:25 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Pottawatomie, Riley | 40 min |
| Jul 15, 2:53 AM CDT | Areal Flood Advisory | TOP | Pottawatomie | 3 hr |
| Jul 15, 3:01 AM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.